Alert archive / Georgia / Flash Flood Warnings in 2003

Flash Flood Warning 3, NWS Jacksonville, FL

March 7, 20036 counties in Georgia

NWS Jacksonville, FL issued this flash flood warning at Mar 7, 2003, 10:13 AM EST for 6 counties in Georgia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 7, 2003, 10:13 AM EST (15:13 UTC)
Expired
Mar 7, 2003, 2:15 PM EST
In force
4 hr
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

Counties Appling County, GA, Atkinson County, GA, Bacon County, GA, Coffee County, GA, Jeff Davis County, GA, Ware County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 3.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2003-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2003-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KJAX 071515
FFWJAX
GAC001-003-005-069-161-299-071915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1013 AM EST FRI MAR 7 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  APPLING COUNTY IN SOUTHEAST GEORGIA
  ATKINSON COUNTY IN SOUTHEAST GEORGIA   
  BACON COUNTY IN SOUTHEAST GEORGIA
  COFFEE COUNTY IN SOUTHEAST GEORGIA
  JEFF DAVIS COUNTY IN SOUTHEAST GEORGIA
  NORTHERN WARE COUNTY IN SOUTHEAST GEORGIA

* UNTIL 215 PM EST

* AT 1009 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN HAS FALLEN OVER MUCH OF SOUTHEASTERN GEORGIA. GEORGIA
  EMERGENCY MANAGEMENT HAS REPORTED THAT SEVERAL PAVED ROADS ARE BECOMING
  IMPACTED BY FLOOD WATERS ACROSS THE WARNED AREA.

* EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE RAPID FLOODING
  OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES.
  ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS
  OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT
  TO FLOODING.

* DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
  ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
  CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
  QUICKLY.

* IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...
  RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS.
  CAMPERS SHOULD AVOID CAMPING ALONG STREAMS OR CREEKS DURING
  HEAVY RAINFALL.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN ALSO CALL THE NATIONAL WEATHER
SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT FLOODING.

LAT...LON 3179 8234 3132 8248 3129 8290 3167 8290
$$

CAMP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this flash flood warning went out at Mar 7, 8:46 AM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Mar 7, 8:46 AM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
846 AM EST FRI MAR 7 2003

HAVE ISSUED A FLOOD WATCH FOR THE GA CWA DUE TO RECENT RAINS UP TO
2.5 INCHES IN LOCAL SPOTS OVER THE NRN TIER OF CWA AND RECENT
RAINFALL IN SAME AREA A FEW DAYS AGO. MID-UPPER LEVEL FLOW REMAINS
FAVORABLE FOR SOME HEAVY RAINFALL NEXT FEW HRS OVER SE GA AREA.

...PREVIOUS DISC...
CURRENT...SFC ANALYSIS SHOWS CONVERGENT BOUNDARY EXTENDING FROM JAX
TO LIVE OAK ALONG I-10 WITH NE FLOW TO NORTH AND SOUTHERLY FLOW TO
SOUTH. N TIER OF THE CWA HAS HAD EVENING TS WHILE PRECIP HAS TRAINED
OVER THE AREA UNDER REGION OF ASCENT IN RRQ OF MID LVL JET. KJAX 00Z
RAOB ALLOWS TSRA SCENARIO WITH THE LOW LVLS WEAKLY CAPPED 6.5 KFT
AND DEEP SW FLOW INCREASING TO NEAR 50 KTS 700 MB. SHRA HAVE ALSO
PERSISTED MAINLY IN GA BUT ALSO ALONG THE I-10 CORRIDOR THRU N FL.
THIS LATTER BOUNDARY SAGGING SOUTH SLOWLY.  RUC40 SHOWS AREA OF VERY
STRONG MESOSCALE LIFTING APPROACHING FORM THE WEST AND SAGGING INTO
THE SUWANNEE VALLEY BY 12Z. EXPECT THE WORST OF THIS EVENT FROM
ABOUT 09Z TO 12Z. AS SUWANNEE RIVER VALLEY AREA HAS HIGHEST SBCAPES
WITH UP TO 1000...THE CONVERGENT BOUNDARY AND LONG STRAIGHT
HODOGRAPH. SOME STORMS IN GA CWA MAY GO SEVERE YET TONIGHT...MOSTLY
LACKING SBCAPE AND UPWARD VERTICAL MOTION...SO PROB IS LOW.

SOUTHEAST GA SATURATED EXCEPT COASTAL COUNTIES...WILL KEEP RIVERS IN
FLOOD...SEE CURRENT RVS.  TONIGHT 1.5 TO 2 INCH AMOUNTS HAVE BEEN
WIDESPREAD OVER COFFEE...BACON...ATKINSON...NORTHERN WARE...APPLING
AND JEFF DAVIS COUNTIES.   AMOUNTS GREATER THAN ANTICIPATED DUE TO
TRAINING OF STORMS WITH STALLED...RATHER THAN PROGRESSIVE FRONTAL
MOTION.   MANY ROADS WILL BECOME IMPASSABLE IN THESE COUNTIES WITH
ADDITIONAL RAINFALL.  SOME ISOLATED AMOUNTS TO 2.5 INCHES FROM
DOUGLAS TO ALMA TO NORTH OF JESUP HIGHLIGHT AREAS OF CONCERN.

MESOSCALE FORECAST...CONCERN IS THAT ANY ADDITIONAL CONVECTIVE LINES
TO SOUTH WILL DEVELOP QUICKLY AND RIGHT MOVERS MAY BECOME SEVERE
QUITE RAPIDLY.  HAVE SEEN WEAK CIRCULATIONS SO FAR IN CELLS COMING
OUT OF THE GULF AND EXPECT THAT TO CONTINUE.  STORMS WILL BE
PRIMARILY A HAIL HAZARD...BUT COULD EASILY MORPH.  EXPECT AXIS OF
MAX RISK TO BE FROM NEAR LIVE OAK AT 09Z TO KEYSTONE HEIGHTS BY 15Z
TO FLAGLER BEACH BY 18Z...ESSENTIALLY FOLLOWING RT 100.

FORECAST...

SAT...BACKDOOR FRONT WITH BOUNDARY STALLING SOUTH OF CWA. SHALLOW
COOLER AIR MASS WILL BRING LOW CLOUD...AND ONSHORE FLOW WILL BRING
COOL TEMPS TO COASTAL COUNTIES.
SUN...NEW FRONT WILL BE APPROACHING THE AREA AND MAY INDUCE SLIGHT
CHANCE POPS AND SCANT RAINFALL.
MON...JET STREAK PASSING TO THE NORTH WITH MORE GUSTO AND CHANCE OF
SHOWERS.
LATE TUES-THURS...FRONT MOVES INTO AREA NEXT SIGNIFICANT RAIN EVENT.

MARINE...MESO-LOW OFFSHORE AND TROUGHING OVER THE WATERS IMPACTING
OVERALL SCENARIO.  EXPECT WINDS TO INCREASE TO 20 KNOTS IN NE SURGE
ENHANCED OR INDUCED BY SURFACE MESOLOW...SO WILL GO WITH SCA EVEN
THOUGH IT MAY TAKE UNTIL PM TO HAPPEN ACROSS THE AREA.

FCSTID =   13
AMG   60  55  72  54 /  90  30  10  10
SSI   60  55  67  57 /  80  50  10  10
JAX   68  57  72  57 /  80  50  20  20
SGJ   68  64  71  62 /  80  60  30  20
GNV   74  60  78  55 /  70  60  20  20
OCF   78  61  74  60 /  50  50  30  30

.JAX...
FL...SCA.
GA...SCA.

WELSH/ZIBURA/SHASHY
Hazardous weather outlook, Mar 7, 9:57 AM EST, 16 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-072200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
957 AM EST FRI MAR 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...FLOOD WATCH IN EFFECT FOR SOUTHEAST GEORGIA UNTIL 5 PM...
...A SLIGHT RISK OF SEVERE STORMS OVER PORTIONS OF NORTHEAST
FLORIDA...

SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A COLD FRONT WILL AFFECT
SOUTHEAST GEORGIA THIS MORNING AND EARLY AFTERNOON. SINCE GROUNDS ARE
ALREADY NEAR SATURATION AND ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS
LIKELY...A FLOOD WATCH HAS BEEN POSTED FOR SOUTHEAST GEORGIA.
RAINFALL OVER NORTHEAST FLORIDA IS EXPECTED TO BE AROUND 1 INCH...
WITH LOCAL AMOUNTS AROUND 2 INCHES.

CONTINUED RAINFALL IS ALSO ADDING TO LOCAL RIVER FLOODING CONDITIONS.
SEE THE CURRENT RIVER STATEMENTS FROM THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE.  ADDITIONAL FLOOD WARNINGS MAY BE ISSUED.

SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...MAINLY OVER NORTHEAST
FLORIDA WITH LARGE HAIL AND STRONG WINDS. A SECOND ROUND OF
THUNDERSTORMS IS EXPECTED EARLY THIS AFTERNOON...WITH THE HIGHEST
PROBABILITY SOUTH OF A LINE FROM JACKSONVILLE TO GAINESVILLE.

THE RISK OF RIP CURRENTS WILL INCREASE DRAMATICALLY TODAY WITH THE
NORTHEAST SURGE AND THE NORTHEAST SWELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
ADDITIONAL RAINFALL IS POSSIBLE SUNDAY THROUGH TUESDAY THAT MAY AGAIN
INCREASE THE RISK OF FLOODING. THE RISK OF RIP CURRENTS WILL REMAIN
ABOVE AVERAGE SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION ARE REQUESTED TO SELF ACTIVATE IN THE EVENT
WARNINGS ARE ISSUED.

FOR ADDITIONAL INFORMATION...STAY TUNED TO NOAA WEATHER RADIO...
COMMERCIAL RADIO OR TELEVISION STATIONS...OR CABLE TELEVISION FOR ANY
UPDATES OR WARNINGS. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT
WWW.SRH.NOAA.GOV/JAX.

WELSH/SHASHY

In the hours before

Special weather statement, Mar 7, 6:45 AM EST, 3 hours 28 minutes before
GAZ132-071215-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
645 AM EST FRI MAR 7 2003

...STRONG THUNDERSTORMS WILL IMPACT COFFEE COUNTY THROUGH 715 AM...

AT 643 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 32 MILES SOUTHWEST OF
AMBROSE...MOVING NORTHEAST AT 55 MPH. THESE STRONG STORMS WILL ALSO
AFFECT AREAS AROUND AMBROSE...PRIDGEN...DOUGLAS AND BROXTON THROUGH
715 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

PETERSON
Special weather statement, Mar 7, 6:58 AM EST, 3 hours 15 minutes before
GAZ132-149-071230-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
658 AM EST FRI MAR 7 2003

...STRONG THUNDERSTORMS WILL IMPACT ATKINSON AND COFFEE COUNTIES
THROUGH 730 AM...

AT 656 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR STRONG
THUNDERSTORMS AROUND 14 MILES WEST OF WILLACOOCHEE...MOVING EAST
AT 40 MPH. THIS STRONG STORM WILL ALSO AFFECT AREAS AROUND
WILLACOOCHEE...PEARSON...AXSON...AND DOUGLAS  THROUGH 730 AM EST.
HAIL UP TO ONE HALF INCH IN DIAMETER...CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

PETERSON
Special weather statement, Mar 7, 7:38 AM EST, 2 hours 35 minutes before
GAZ132-134>136-150-151-071300-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
738 AM EST FRI MAR 7 2003

...STRONG THUNDERSTORMS WILL IMPACT COFFEE...BACON...NORTHERN WARE...
PIERCE...AND WAYNE COUNTIES THROUGH 8 AM...

AT 736 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS CENTERED 3 MILES WEST OF NICHOLLS...OR ABOUT 10
MILES EAST OF DOUGLAS...MOVING EAST AT 55 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NICHOLLS...ALMA...NEW LACY
AND ODUM THROUGH 800 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

PETERSON
Special weather statement, Mar 7, 9:48 AM EST, 25 minutes before
FLZ024-GAZ164-165-071515-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
948 AM EST FRI MAR 7 2003

...STRONG THUNDERSTORMS WILL IMPACT CHARLTON...NASSAU...AND CAMDEN
COUNTIES THROUGH 1015 AM EST...

AT 948 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 28 MILES SOUTH OF
FOLKSTON...OR ABOUT 22 MILES WEST OF CALLAHAN...MOVING EAST AT 50
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND HILLIARD...FOLKSTON...WOODBINE...AND CUMBERLAND ISLAND
THROUGH 1015 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE.

PETERSON

Nearby

Flash Flood Warnings in Georgia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.